Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz and Esophageal Ulcer
Apr 1, 2012

I'm a long term survivor (1987) undetectable, taking Reyataz, Norvir, Truvada. For a long time, I've had a burning when I swallow. I finally got an EGD, I have an esophageal ulcer. Virtually every medicine out there interacts with Reyataz. I don't even know if I'm really getting reflux, but I've had the ulcer for a long time. (I think it started when I had unsuccessful CPAP treatment, I also have untreated sleep apnea.) My ID doctor and the GI doctor finally settled on over-the-counter Pepcid AC twice a day, but google tells me that interacts too... and it doesn't seem to be helping, I still burn when I swallow, even just saliva. What can I take for esophageal ulcer that won't interfere with my meds? The burning can get very uncomfortable, and I'm sure the ulcer has potential to get worse to the point of dangerous. I've probably had the ulcer about two years now. (May be some day I'll be able to treat my sleep apnea too, but I'll take one crisis at a time.)

Response from Dr. Young

Hello and thanks for posting.

Yours is a challenging situation. Since acid-lowering medications interact with atazanavir (Reyataz), one needs to be very careful in the dosing of your medications. This is further complicated by the fact that you also have a pretty serious condition (esophageal ulcer) that requires treatment too.

One can use the H2-blocker famotidine (Pepcid) with a Reyataz regimen, but assuming that your treatment experienced (and taking 'taz with Truvada), the dose of Reyataz should be increased to 400 mg daily (with 100 mg Norvir) and the total dose of Pepcid shouldn't exceed 40 mg daily.

Perhaps an easier way to deal with this is to switch from Reyataz to a different protease inhibitor, such as darunavir (Prezista)-- one that doesn't have the same issue with acid lowering agents. Then you and your doctors would have free range over the types of acid lowering medications they could use to treat your ulcer.

I hope that's helpful, BY



Previous
Taking an Involuntary Break from my Regimen
Next
Your answer to resistance 1-18-2012

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement